Texas, 2008Damaging Wind in Texas, August 1, 2008
August 1, 2008 · NWS MAF · 1 event in 1 county or zone
The westward moving remnants of Tropical Storm Dolly coming out of central Texas and the presence of a surface low pressure trough located from central Texas into the Texas Permian Basin, resulted in the development of thunderstorms primarily along and south of Interstate 20. With abundant amounts of moisture in the mid levels of the atmosphere and drier conditions at the surface, developing…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The westward moving remnants of Tropical Storm Dolly coming out of central Texas and the presence of a surface low pressure trough located from central Texas into the Texas Permian Basin, resulted in the development of thunderstorms primarily along and south of Interstate 20. With abundant amounts of moisture in the mid levels of the atmosphere and drier conditions at the surface, developing thunderstorms had the potential to produce strong to severe outflow winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 1, 1:37 PM CST, 1 hour 40 minutes earlier.
Area forecast discussion, Aug 1, 1:37 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
237 PM CDT FRI AUG 1 2008
.DISCUSSION...
AN APPARENT REMNANT VORTICITY MAX OF TROPICAL SYSTEM DOLLY WAS
TRANSLATING WESTWARD ACROSS WEST CENTRAL TEXAS THIS AFTERNOON.
THUNDERSTORMS WERE DEVELOPING IN ASSOCIATION WITH THIS WAVE ALONG A
SURFACE TROUGH/LOW LEVEL CONVERGENT ZONE THAT EXTENDED FROM THE
PERMIAN BASIN EASTWARD INTO CENTRAL TEXAS. EXPECT STORMS TO BECOME
MORE WIDESPREAD AS DAYTIME HEATING AND DEWPOINTS IN THE LOW TO MID
60S HAVE COMBINED TO YIELD SBCAPES IN THE VICINITY OF 1000 TO 2000
J/KG. SINCE 0 TO 6 KM BULK SHEAR VECTORS WERE 25KT AT BEST...ANY
SEVERE STORM THREAT WILL PROBABLY BE LIMITED. HOWEVER...A FEW
STORMS COULD PRODUCE WINDS OF 50 TO 60 MPH CONSIDERING INVERTED V
FORECAST SOUNDINGS OVER THE PERMIAN BASIN AND LOWER TRANS PECOS.
HAVE INCREASED THE POPS FOR TONIGHT FROM THE PERMIAN BASIN WESTWARD
ACROSS THE STOCKTON PLATEAU AND DAVIS MOUNTAINS AS CONVECTION WILL
LIKELY PERSIST WITHIN MOIST UNSTABLE REGIME...AND A MODEST LOW LEVEL
JET IS EXPECTED TO DEVELOP.
THE UPPER RIDGE OVER THE CENTRAL ROCKIES WILL EXPAND EASTWARD INTO
THE CENTRAL PLAINS SATURDAY...THEN THE MISSISSIPPI RIVER VALLEY BY
SUNDAY. THE WAVE CURRENTLY MOVING INTO THE AREA THIS AFTERNOON WILL
PASS ON THE THE WEST...BUT NOT BEFORE AIDING THUNDERSTORM
DEVELOPMENT OVER THE HIGHER TERRAIN SATURDAY. THE PROXIMITY OF THE
UPPER RIDGE THEN WILL LIKELY BE CLOSE ENOUGH TO FOREGO ANY
CONVECTION ACROSS THE CWA SUNDAY AND MONDAY. TEMPERATURES WILL COOL
BE LESS HOT SATURDAY DUE TO THE LOWER HEIGHTS...THICKNESSES AND
SLIGHTLY COOLER H85 TEMPS BUT WILL REBOUND SUNDAY AND MONDAY TO
ABOVE NORMAL LEVELS.
MODELS ARE THEN IN GOOD AGREEMENT THAT THE UPPER RIDGE WILL WEAKEN
OVER THE SOUTHERN CONUS TUESDAY AND WEDNESDAY...BESET BY AN UPPER
TROUGH TRANSLATING EASTWARD ACROSS THE NORTHERN PLAINS...AND AN
INVERTED UPPER TROUGH HEADING WEST AROUND THE SOUTHERN PERIPHERY OF
SAID RIDGE. THIS SHOULD ALLOW FOR TEMPERATURES NEAR NORMAL BY MID
NEXT WEEK. RAIN CHANCES WILL GET BETTER TOO...BUT DIFFERENCES WITH
THE TIMING...STRENGTH AND OVERALL POSITION OF THIS FEATURE WILL
PREVENT ADDING ANYTHING MORE THAN SOME SLIGHT CHANCES FOR
NOW.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 71 96 73 100 / 30 0 0 0
CARLSBAD NM 69 93 69 95 / 10 10 10 10
DRYDEN TX 72 94 72 96 / 20 10 0 0
FORT STOCKTON TX 70 93 71 96 / 30 10 10 0
GUADALUPE PASS TX 68 83 68 86 / 10 20 20 10
HOBBS NM 69 92 68 94 / 10 0 10 0
MARFA TX 60 87 58 89 / 30 20 20 10
MIDLAND INTL AIRPORT TX 72 95 72 99 / 30 0 0 0
ODESSA TX 73 94 71 99 / 30 0 0 0
WINK TX 73 98 73 102 / 20 10 10 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
13/67
Hazardous weather outlook, Aug 1, 11:37 AM CST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1237 PM CDT FRI AUG 1 2008
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-021745-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1237 PM CDT FRI AUG 1 2008 /1137 AM MDT FRI AUG 1 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS EVENING
FROM THE EASTERN PERMIAN BASIN THROUGH THE BIG BEND AREA. THE MAIN
THREATS WITH THESE STORMS WILL BE POTENTIALLY HIGH WINDS OF AROUND
50 MPH...AS WELL AS LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ISOLATED THUNDERSTORMS FROM THE GUADALUPE MOUNTAINS TO THE DAVIS
MOUNTAINS SATURDAY. THE MAIN CONCERN WITH THESE STORMS WILL BE
LOCALLY HEAVY RAIN FALL AND FREQUENT LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
Thunderstorm Wind, Upton
- When
- August 1, 3:17 PM CST to 3:19 PM CST
- Where
- Upton County, 0.72 mi E of Rankin Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 31.231, -101.938
Severe winds broke one and a half inch diameter branches off of several trees and downed a thirty foot pine tree.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Oklahoma, August 1 to 5, 20082 deaths · 46 injured · 2 events
- Excessive Heat in Texas, August 1 to 2, 20084 deaths · 1 event
- Coastal Flood in Alaska, August 1, 20082 deaths · 1 event
- Excessive Heat in Arizona, August 1 to 3, 20082 deaths · 1 event
- Heat in Nevada, August 1 to 4, 20082 deaths · 1 event
- Heat in Oklahoma, August 1 to 2, 20081 death · 1 injured · 2 events
- Rip Current in New Jersey, August 1, 20081 death · 1 injured · 1 event
- Wildfire in Colorado, August 1, 2008$500,000 · 1 event
- Hail and Damaging Winds in Arkansas, August 1 to 3, 2008$362,000 · 62 kt wind · 6 events
- Drought in Texas, August 1 to 18, 2008$125,000 · 11 events
- Flash Flood in Vermont, August 1 to 2, 2008$200,000 · 1 event
- Damaging Winds in Ohio, August 1, 2008$131,000 · 61 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130521.